Baby's Eyes Turn Brown to Indigo Blue After COVID-19 Treatment, But why
in ,

Baby’s Eyes Turn from Brown to Indigo Blue After COVID-19 Treatment, But why

The eyes of a 6-month-old boy changed color from brown to deep indigo blue after being treated with the antiviral drug favipiravir for COVID-19. 

Journal Frontiers in Pediatrics reported about this 6-month-old boy last April. The child brought to a hospital in Thailand after developing a fever and cough, testing positive for COVID-19. Doctors prescribed favipiravir tablets and syrup to him.

Within 18 hours of taking the drug, the boy’s normally dark brown eyes appeared blue in sunlight. Doctors found a buildup of blue pigment in both corneas during their examination. The infant received favipiravir for three days, and his COVID-19 symptoms improved. However, the treatment stopped due to the unusual eye color change. After five days, the boy’s eyes returned to their original color.

“Usually the color of the eye is determined by the iris not the cornea and is determined by the amount of pigment that is present in the iris from birth,”

Dr. Vik Sharma, an eye surgeon at the LondonOC clinic in the U.K. who was not involved in the boy’s case with Livescience.com

The boy’s doctors suggested that this fluorescence might be attributed to the drug, its metabolites, or additional tablet components like titanium dioxide and yellow ferric oxide. They noted that favipiravir tablets display fluorescence under UV light in the lab, suggesting that the drug’s fluorescent components may accumulate in various tissues.

Two weeks after the boy recovered from COVID-19, an eye examination showed no vision problems. However, the report mentioned that it’s still unclear if there could be any long-term effects of the temporary eye color change.

The report’s authors pointed out that factors such as age, treatment duration, and drug dosage may influence the likelihood of this rare side effect and how long it takes for the eye color to return to normal. However, the exact reasons why and how favipiravir causes eye discoloration in some individuals remain unclear. Because this unusual effect reported only a few times.

Other cases like this

In December 2021, a 20-year-old man with brown eyes experienced a temporary blue tint in his corneas after taking favipiravir. That was the initial observation of this phenomenon.

Before that incident, during the preceding summer, another group of doctors encountered a man who used a UV light to demonstrate that his eye’s surface fluoresced after taking favipiravir. In 2022, a case report described similar fluorescence appearing in the whites of three people’s eyes. It also appeared their nails and some teeth, after they took the drug.

Effects of taking Favipiravir?

Favipiravir, an antiviral, inhibits the replication of the genetic material of various viruses, including influenza and Ebola. It targets RNA-based viruses like SARS-CoV-2, the coronavirus responsible for COVID-19. Several countries, including China, India, Japan, and Thailand, have approved its use for treating COVID-19.

Common side effects of favipiravir include diarrhea, decreased white blood cell count, and elevated uric acid levels in the blood, which can lead to nausea and kidney stone formation if untreated. However, the phenomenon of spontaneous blue eyes remains unexplained.

Also read:

What do you think?

Woman chews anti-theft cable at Apple store to steal iPhone 14 plus

Woman chews anti-theft cable at Apple store to steal iPhone 14 plus

best-youtube-downloaders

The Ultimate Guide to YouTube Downloader: Top 6 Tools to Unlock Your Favorite Videos